Texas, 2011

Damaging Winds in Texas, September 29, 2011

September 29, 2011 · NWS HGX · 3 events in 3 counties and zones

Late afternoon severe thunderstorms produced wind damage as they moved to the south and southwest across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late afternoon severe thunderstorms produced wind damage as they moved to the south and southwest across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 29, 2:42 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 2:42 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU SEP 29 2011

.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS CNTL PARTS OF THE
CWA AND ARE ASSOCIATED WITH THE OUTFLOW BOUNDARY PRODUCED BY THIS
MORNINGS STORMS NEAR THE COAST. EXPECTING THESE STORMS TO CONTINUE
INTO THE EVENING HOURS UNTIL TEMPERATURES SUBSIDE. SEEING SOME
ELEVATED CORES ON RADAR SO CAN'T RULE OUT SOME ISOLATED DOWNBURSTS
AND/OR HAIL. MAY ALSO SEE SOME STORM/SEABREEZE COLLISIONS.
OTHERWISE...A COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHERN
PORTIONS OF SOUTHEAST TEXAS LATE TONIGHT. THIS MAY PROVIDE ANOTHER
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ALONG AND TO THE
SOUTH OF THE BOUNDARY AS NAM12 & GFS DEPICT. HOWEVER...SUSPECT THE
ATMOS MAY BE WORKED OVER FROM THIS AFTN/EVNGS STORMS TO KEEP
OVERALL COVERAGE LESS THAN THE MODELS DEPICT. MOST AREAS SHOULD
SEE OFFSHORE WINDS BY MID MORNING BUT DRIER AIR WILL BE A BIT
SLOWER TO FILTER IN (COASTAL AREAS PROBABLY WON'T FEEL MUCH OF A
DIFFERENCE UNTIL LATE FRI AFTN OR EVENING).

VERY NICE WX EXPECTED INTO AT LEAST THE MIDDLE PART OF NEXT WEEK.
HIGH PRES WILL GENERALLY BE CENTERED ACROSS THE SOUTHEASTERN
UNITED STATES BUT E/NE WINDS SHOULD KEEP THE GULF SHUT OFF AND
DRY AIR IN PLACE. ONSHORE WINDS SHOULD RESUME DURING THE SECOND
HALF OF NEXT WEEK...ALLOWING A GRADUAL RETURN OF CLOUDS/MOISTURE
AND WARMER TEMPS. 47

&&

.MARINE...
ANOTHER CHANCE FOR THUNDERSTORMS TONIGHT. EXPECTING A FRONT TO MOVE
OFF THE COAST FRIDAY MORNING. WINDS UP TO CAUTION CRITERIA ARE
POSSIBLE BY FRIDAY EVENING AND ADVISORY CONDITIONS MAY DEVELOP
OVERNIGHT FRIDAY AND SATURDAY MORNING. AM EXPECTING THE WINDS TO
GRADUALLY DIMINISH OVER THE WEEKEND.  40

&&

.FIRE...
ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP BEHIND A COLD FRONT
THAT WILL MOVE THROUGH THE AREA TONIGHT AND EARLY FRIDAY. ALTHOUGH
THE MINIMUM RELATIVE HUMIDITY VALUES WILL DROP BELOW 30 PERCENT FOR
MOST AREAS AWAY FROM THE COAST...THE WIND SPEEDS WILL LIKELY AVERAGE
BELOW 15 MPH. HOWEVER...THERE MAY BE PERIOD OF A FEW HOURS WORTH OF
15 TO 20 MPH WIND SPEEDS FOLLOWING THE FRONT LATE FRIDAY MORNING
INTO THE AFTERNOON.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  89  58  85  56 /  50  10   0   0   0
HOUSTON (IAH)              73  90  58  85  55 /  40  20   0   0   0
GALVESTON (GLS)            77  88  68  83  68 /  30  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Sep 29, 2:15 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT THU SEP 29 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-302015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
315 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OLD OUTFLOW
BOUNDARY DRAPED ACROSS THE AREA. THESE STORMS WILL LIKELY CONTINUE
THROUGH THE EVENING HOURS UNTIL TEMPERATURES SUBSIDE. SOME OF THE
STORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
THE PRIMARY THREAT. A FRONTAL BOUNDARY IS EXPECTED TO PUSH INTO
THE NORTHERN HALF OF SOUTHEAST TEXAS LATE TONIGHT AND COULD
PROVIDE ANOTHER FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
ALONG AND TO THE SOUTH OF THE BOUNDARY. HOWEVER...CHANCES OF
SEVERE STORMS ARE FAIRLY LOW WITH THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Sep 29, 1:35 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
235 PM CDT THU SEP 29 2011

TXZ210-211-292015-
AUSTIN-COLORADO-
235 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN FAYETTE
COUNTY TO WEST CENTRAL AUSTIN COUNTY...MOVING SOUTHEAST AT 10 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SHELBY...NEW ULM...
INDUSTRY AND FRELSBURG.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2996 9658 3002 9662 3004 9662 2994 9638
      2962 9623 2980 9673
TIME...MOT...LOC 1935Z 334DEG 10KT 3001 9669 2992 9648
Special weather statement, Sep 29, 1:57 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT THU SEP 29 2011

TXZ178-292100-
SAN JACINTO-
257 PM CDT THU SEP 29 2011

...STRONG STORM IN SAN JACINTO COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF COLDSPRING...MOVING
SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...COLDSPRING.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3034 9521 3039 9525 3040 9530 3068 9533
      3071 9517 3071 9512 3067 9512 3067 9509
      3059 9503 3058 9503 3058 9502 3047 9493
TIME...MOT...LOC 1956Z 331DEG 12KT 3061 9520
Special weather statement, Sep 29, 2:31 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
331 PM CDT THU SEP 29 2011

TXZ213-292130-
HARRIS-
331 PM CDT THU SEP 29 2011

...STRONG STORM IN WEST HOUSTON...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN JERSEY VILLAGE AND
KATY...MOVING SOUTH AT 10 MPH. MARBLE SIZE HAIL WAS REPORTED IN THE
BEAR CREEK AREA.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MEMORIAL...ADDICKS...
WEST UNIVERSITY PLACE...SPRING VALLEY...PINEY POINT VILLAGE...JERSEY
VILLAGE...HUNTERS CREEK VILLAGE...HILSHIRE VILLAGE...BUNKER HILL
VILLAGE AND BELLAIRE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2958 9540 2962 9549 2960 9548 2958 9550
      2963 9550 2967 9561 2975 9575 2986 9579
      2996 9552 2963 9539 2960 9538
TIME...MOT...LOC 2030Z 348DEG 10KT 2985 9560
Special weather statement, Sep 29, 2:34 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 PM CDT THU SEP 29 2011

TXZ210-292130-
COLORADO-
334 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
COLUMBUS TO 8 MILES WEST OF COLUMBUS TO 13 MILES WEST OF COLUMBUS...
MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SHERIDAN...ROCK
ISLAND...NADA...GARWOOD...EAGLE LAKE...AND COLUMBUS.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2982 9672 2981 9668 2986 9646 2982 9642
      2982 9636 2978 9632 2956 9626 2951 9632
      2940 9636 2934 9647 2931 9661 2936 9659
      2956 9678 2958 9685 2964 9688
TIME...MOT...LOC 2034Z 355DEG 17KT 2976 9648 2972 9667
          2974 9676
Special weather statement, Sep 29, 2:47 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT THU SEP 29 2011

TXZ199-292145-
MONTGOMERY-
347 PM CDT THU SEP 29 2011

...STRONG STORMS IN MONTGOMERY COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS ACROSS WESTERN MONTGOMERY
COUNTY...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...LAKE CONROE DAM...
DOBBIN...PINEHURST AND MONTGOMERY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3046 9548 3029 9548 3020 9547 3012 9580
      3051 9579 3054 9567 3051 9557
TIME...MOT...LOC 2047Z 342DEG 9KT 3044 9565
Special weather statement, Sep 29, 4:34 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
534 PM CDT THU SEP 29 2011

TXZ210>212-226-227-292315-
AUSTIN-COLORADO-FORT BEND-WALLER-WHARTON-
534 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
BELLVILLE TO 10 MILES EAST OF SEALY...MOVING SOUTH AT 35 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS UP TO 50 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CAT SPRING...SEALY...
SAN FELIPE...PATTISON...AND BELLVILLE.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3009 9637 3010 9630 3009 9628 3007 9627
      3007 9623 2987 9596 2941 9607 2972 9650
TIME...MOT...LOC 2233Z 017DEG 31KT 3000 9630 2979 9601

The radar

The Houston radar (KHGX), 96 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Austin

When
September 29, 4:55 PM CST
Where
Austin County, 1.51 mi SSE of Wallis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.600, -96.060

Severe thunderstorm winds downed numerous power lines south of Wallis which left most of the community without power.

Thunderstorm Wind, Fort Bend

When
September 29, 5:00 PM CST
Where
Fort Bend County, Orchard
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.600, -95.970

Severe thunderstorm winds downed numerous trees and power lines in and around Orchard and Simonton. Some car damage was reported from these storms.

Thunderstorm Wind, Wharton

When
September 29, 5:00 PM CST
Where
Wharton County, 1.2 mi E of East Bernard
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.530, -96.060

Severe thunderstorm winds downed large tree limbs onto power lines and cars in the East Bernard area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349485, 349486, 349487.